PEP side effects or HIV?

Question

Dear Doctor Young I have been taking a PEP for 9 days now, treatment I started 7 hours after the risk I took. The medication are: Combid 300mg (Lamivudine, Zidovudine) twice a day, and STOCRIN 600 mg (Efavirenz) once a day. I am worried because I still have side effects: mainly pain in the joints of the anckles, both big toes and right hand. I also am constantly tired and I don't really feel like eating. I don't sleep very well either, I have moments where I feel good, others where everything seems catastrophique. Can you please tell me if there are any signs of the infection taking over the medecine? Can the HIV symptoms appear this early? Thank you very much, Quentin

Answer

Hi Quentin and thanks for posting.

The symptoms you describe sound a lot like PEP side effects. The aches and fatigue are typical of zidovudine and difficulty sleeping of efavirenz.

Indeed, in most PEP protocols, efavirenz is not recommended here in the US for exactly these reasons.

If your symptoms are really problematic, I'd speak to the prescribing care provider.

Be well, BY